Dissident AIDS Database

HIV drugsNevirapineSide effectsLiver toxicity
Jaundice and hepatocellular damage associated with Nevirapine therapy.
 Bonacini et al.
  “We describe four instances of reversible hepatocellular [liver] damage associated with the use of nevirapine in patients with HIV infection...Evidence of malaise, skin rash, and icteric hepatitis [jaundice] with pruritis [skin rash] occurred 4-6 weeks after the beginning of nevirapine therapy...In all cases, liver test results declined to normal or near normal levels, and pruritus disappeared 4-6 weeks after discontinuation of the medication. No patient was rechallenged with the drug.”
  Am J Gastroenterol. 2001;96(5):1571-4.2001
Adverse Effects Associated With Use of Nevirapine in HIV Postexposure Prophylaxis for 2 Health Care Workers
 Sha BE, Proia LA, Kessler HA.
  “We report a case of a health care worker who experienced serious morbidity from PEP [post-exposure prophylaxis]...A 43-year-old female, African American phlebotomist sustained a needlestick injury after drawing blood from an HIV- and hepatitis C virus (HCV) infected patient. She received PEP with zidovudine, lamivudine, and nevirapine. Triple therapy including nevirapine was selected based on the source patient's advanced disease, antiretroviral treatment history, and severity of the exposure...The patient required an orthotopic liver transplant 35 days following initiation of PEP. Pathology of the native liver showed confluent hepatic necrosis...We think that this patient had a severe hypersensitivity reaction to nevirapine that resulted in hepatic failure...”
  JAMA. 2000 Dec 6.2000
The trouble with nevirapine
 Brink Anthony
  On 5 January 2001 the US Centers for Disease Control’s Morbidity and Mortality Weekly Report published a report by MedWatch, a voluntary drug toxicity reporting system set up the FDA, entitled Serious Adverse Events Attributed to Nevirapine Regimens for Postexposure Prophylaxis After HIV Exposures – Worldwide, 1997-2000, reporting severe toxicity after an average of just two weeks of treatment given to healthy medical workers. The New York Times summed up on the same day: “Federal health officials advised doctors yesterday not to prescribe a standard H.I.V. prevention drug to healthy health care workers stuck by needles. The drug, nevirapine, can produce liver damage severe enough to require liver transplants, and has caused death in such use, the Centers for Disease Control and Prevention said in its weekly report. But nevirapine should still be used for two other groups, the centers said. One is in treating people infected with H.I.V., the AIDS virus. The second is to prevent transmission of H.I.V. from mothers to their infants during childbirth. … The agency said it and the federal Food and Drug Administration had identified 22 cases of severe liver, skin and muscle damage related to nevirapine taken after possible exposure to H.I.V. from March 1997 through September 2000.” In November 2000, the FDA in the US caught up with the Europeans. It issued an alert of its own concerning nevirapine liver toxicity, after a study found that it caused a third of patients to quit taking the drug"
  www.virusmyth.net/aids/data/abnvp.htm2002